Alert archive / Wisconsin / Wind Advisories in 2024
Wind Advisory 9, NWS La Crosse, WI
NWS La Crosse, WI issued this wind advisory at Nov 21, 2024, 2:39 AM CST for Clayton County, Iowa; 4 counties in Wisconsin. It took effect at Nov 21, 2024, 9:00 AM CST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Nov 21, 2024, 2:39 AM CST (08:39 UTC)
- In effect from
- Nov 21, 2024, 9:00 AM CST
- Expired
- Nov 21, 2024, 1:58 PM CST
- In force
- 5 hr
- Issued by
- NWS La Crosse, WI
Counties Clayton County, IA, Crawford County, WI, Grant County, WI, Richland County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 76 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
939 WWUS73 KARX 210839 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 239 AM CST Thu Nov 21 2024 IAZ030-WIZ053>055-061-211800- /O.NEW.KARX.WI.Y.0009.241121T1500Z-241122T0000Z/ Clayton-Vernon-Crawford-Richland-Grant- Including the cities of Richland Center, Platteville, Prairie Du Chien, Viroqua, and Elkader 239 AM CST Thu Nov 21 2024 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...Northwest winds from 20 to 30 mph with 45 mph gusts expected. * WHERE...In Iowa, Clayton County. In Wisconsin, Crawford, Grant, Richland, and Vernon Counties. * WHEN...From 9 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ JAR
2 follow-up statements
200 WWUS73 KARX 211756 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1156 AM CST Thu Nov 21 2024 IAZ030-WIZ053>055-061-220000- /O.CON.KARX.WI.Y.0009.000000T0000Z-241122T0000Z/ Clayton-Vernon-Crawford-Richland-Grant- Including the cities of Elkader, Prairie Du Chien, Platteville, Viroqua, and Richland Center 1156 AM CST Thu Nov 21 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph. * WHERE...In Iowa, Clayton County. In Wisconsin, Crawford, Grant, Richland, and Vernon Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Kurz
185 WWUS73 KARX 211958 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 158 PM CST Thu Nov 21 2024 IAZ030-WIZ053>055-061-212100- /O.CAN.KARX.WI.Y.0009.000000T0000Z-241122T0000Z/ Clayton-Vernon-Crawford-Richland-Grant- Including the cities of Elkader, Prairie Du Chien, Platteville, Viroqua, and Richland Center 158 PM CST Thu Nov 21 2024 ...WIND ADVISORY IS CANCELLED... Winds are beginning to slowly weaken across the area this afternoon. Therefore the advisory is cancelled. $$ Kurz
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Nov 20, 11:00 PM CST, 3 hours 39 minutes earlier. Its key messages:
- Snow showers will persist this evening. Minor snow accumulations and some slick areas may develop.
- Strong northwest winds possible Thursday with gusts approaching 45 mph in some areas. Some snow accumulations may occur far east during the morning.
Area forecast discussion, Nov 20, 11:00 PM CST, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1100 PM CST Wed Nov 20 2024 .KEY MESSAGES... - Snow showers will persist this evening. Minor snow accumulations and some slick areas may develop. - Strong northwest winds possible Thursday with gusts approaching 45 mph in some areas. Some snow accumulations may occur far east during the morning. && .DISCUSSION... Issued at 303 PM CST Wed Nov 20 2024 A broad area of snow showers are ongoing this afternoon. Visibilities have been reduced to 3-5sm at times though there have been a few brief reductions lower. Charles City did have 3/4sm and snow briefly this afternoon. Road temperatures have been near to slightly above air temperatures this afternoon and some of that have been driven by some solar radiation still passing through the clouds. Thus road conditions remain wet. The road temperatures will drop with the loss of solar radiation towards sunset so there is a potential for a few slick spots to develop. In addition the snow showers will persist into the evening as deeper saturation occurs. As the saturation occurs, the dendritic growth zone (DGZ) will increase in depth to near 10 kft. Though the vertical ascent within this DGZ is modest, that transition of the snow crystal morphology will favor larger flakes than what have occurred today and may result in light snow accumulations. This light snow may father support a few slick patches this evening, especially in sheltered areas where the snow is not removed by the wind. This modest forcing will diminish after midnight. The breezy to gusty conditions will persist overnight as the boundary layer is expected to remain mixed much of this period. The wind this evening will be similar to what is currently ongoing but expect an uptick in the wind by late tonight as surface low pressure intensifies over northern Lake Michigan. The intensifying surface low pressure is in response to a strong vorticity lobe rotating around the parent upper low pressure that is moving from central Minnesota to to lower Michigan by Thursday morning. The vorticity lobe/PV anomaly has an impressive PV 1.5 pressure surface down to near 600 mb. The surface and upper level features will dive straight down Lake Michigan. This trajectory will pull low level moisture into Wisconsin from Lake Michigan. In addition, the large upper level low orientation will result in a non- typical mid-level moisture advection from the north Atlantic and the combination of moisture advection will result in PWAT values over one half inch into central Wisconsin. A narrow robust band of precipitation is expected along the western periphery of the surface low which should remain mostly east of the forecast area. Juneau and Adams county will have the greatest chance for accumulating precipitation. There is some uncertainty on precipitation type but the initial precipitation should initialize as snow. Surface dew points should increase some during the day though timing of the increasing dew points and the impact on wet bulb temperatures will dictate the precipitation type. Forecast temperatures are likely still on the high side while the precipitation is occurring so any snow potential may linger through much of the morning before a potential transition to light rain as surface wet bulb temperature begin to rise above 34-35 degrees. There are a few signals that the accumulating snow of an inch or more could reach Juneau and Adams counties. The other challenge is the wind potential on Thursday. The pressure gradient increases quickly late tonight over northern Wisconsin late tonight and will expand across much of the area on Thursday. The pressure gradient values of 45-55 ubars/km is impressive and will be maximized from 12-21z before the filling low leads to a gradual relaxing of the gradient. Mixing depths will be relatively shallow and below 2 kft but peak mixed layer winds ranging from the upper 30s to mid 40s kt range will be present. The lack of strong cold advection and actually in this case, it will be warm advection, will limit the mixing efficiency of the peak mixed layer winds but still will support the isallobaric component. Overall, model guidance, blends and probs are not handling this wind very well and have trended to near the NBM 90th percentile and there is an increasing chance that wind headlines could be required. Any snow accumulations over the east could complicate these headline decisions. Little change to the forecast beyond Thursday. The upper low will continue to depart to the east with the upper level flow transitioning to a more westerly/zonal pattern. Over the weekend. Another upper level system will descend into the Northern Plains early next week and will bring another surge of near to below normal temperatures with high temperatures retreating back into the 30s. This system will also bring light snow potential back to the region. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1100 PM CST Wed Nov 20 2024 Snow showers continue churning through the region over the next few hours. They have been sporadic with their intensity, so have low confidence regarding exactly when they will impact a given site so have introduced PROB30 groups to identify the threat over the next few hours. Visibilities have generally been down to 3SM or better in snow showers, but there have been instances of 2SM or lower. Wind gusts have been underperforming this evening as the stronger winds in the lower 5kft have remained primarily over south- central Minnesota and north- central Iowa. Still think that sporadic gusts are possible across the area this evening, especially as you get further west of the Mississippi River. Winds will accelerate Thursday morning as stronger low- level winds move into the region with gusts generally be around 35KT. Otherwise, MVFR ceilings 1-2kft are expected through the TAF period, possibly reaching IFR at times (20-30%, increasing to near 50% further north). && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...DMX AVIATION...Falkinham
Hazardous weather outlook, Nov 20, 4:46 AM CST, 21 hours 53 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 446 AM CST Wed Nov 20 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211500- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 446 AM CST Wed Nov 20 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered snow showers possible through this evening. Light snow accumulations especially on grassy areas. Travel impacts could occur with the combination of gusty west winds and falling snow reducing visibilities. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gusty northwest winds 30 to 40mph or more for parts of the area Thursday, especially east of the Mississippi River. .SPOTTER INFORMATION STATEMENT... With it being the first snow, reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Zapotocny
Nearby
Wind Advisories in Wisconsin, 2024Wind Advisories in Iowa, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.